Alert archive / Georgia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 167, NWS Charleston, SC

July 31, 1998Chatham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at Jul 31, 1998, 5:16 PM EDT for Chatham County, Georgia. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 1998, 5:16 PM EDT (21:16 UTC)
Expired
Jul 31, 1998, 6:15 PM EDT
In force
59 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Chatham County, GA

The radar

The Charleston,SC radar (KCLX), 76 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 5:30 PM EDTThunderstorm Wind 50Savannah, GAPowerlines down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1545 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1545 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
899 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

748 
WUUS1 KCHS 312117 RRA
SVRCHS
GAC051-312215-

BULLETIN...IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
516 PM EDT FRI JUL 31 1998

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHATHAM COUNTY IN SOUTHEASTERN GEORGIA

* UNTIL 615 PM EDT

* AT 515 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM JUST NORTHWEST OF SAVANNAH... MOVING SOUTHEAST
  AT 40 MPH. ADDITIONAL THUNDERSTORMS WERE DEVELOPING ALONG I-16
  WEST OF SAVANNAH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  SAVANNAH AND VICINITY FROM 525 TO 535 PM
  VERNONBURG AND WILMINGTON ISLAND BY 550 PM

DAMAGING WINDS AND HEAVY RAIN ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

ML

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 31, 3:00 PM EDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
300 PM EDT FRI JUL 31 1998

ACTIVE SHOWER/TSTM PERIOD JUST AHEAD AS MORE ORGANIZED ACTIVITY SETS UP
IN ADVANCE OF CDFNT ACRS THE INLAND SECTIONS GA/SC AND MOVS INTO FA. WL
NEED TO WATCH FOR PULSE SVR. FOR POPS MIGHT BE WORTH CONSIDERING LIKELY
IN FIRST PD. OTHER FCST PROBLEM TO TACKLE IS TIMING/MOVMT OF CDFNT S
THRU SAT/SUN AND MSTR NEAR CSTL SECTIONS. SHUD DROP S OF CHS NEAR 12Z
AND SAV BY EVE. LIKE POSN NEAR JAX FOR SUN. STRENGTH OF BUILDING SFC HI
TO THE N AND SOLID NE FLOW WORKING DOWN THE CST SHUD ALLOW FOR MEAN
DRYING INDICATED ON ETA/AVN MORE THAN THE LINGERING MSTR INDICATED
ALONG CST PER NGM FIELDS. LLVLS CUD MORE EASILY SEE LOW DECK CLDS
HANGING AROUND ESP FURTHER S AND NEAR FRONTAL BNDRY. ATL: AS FRONT
PROGRESSES S CUD BE HI CHC TO LIKELY POPS FOR SE GA. SAT NIGHT MIGHT HAV
ENUF MSTR LINGERING TO SET OFF FEW SHRA WITH SHRT/WV DROPPING INTO FA.
HOWEVER WL LEAN TO CUTTING OFF POPS AFTER THAT WITH PARTLY SUNNY DRIER
COOLER SUN.

TEMPS...COOLER IS THE WORD CONSIDERING A BIG WELCOME DEPARTURE FROM THE
OPPRESSIVE HEAT TDA. MAX TEMPS BACK TO 80S THRU EARLY NXT WK AND GUID
MAY EVEN BE A LTL ON HI SIDE FOR SAT/SUN. CCF BELOW.

ON CSTL WATERS EARLY BOUT OF NE WIND FLOW AND STRENGTH WL DEPEND ON
DVLPMNT OF LO PRES OFF CST/INTERACTION WITH THE HI TO N. CUD BECOME
MARGINAL SCA DEPENDING. FOR NOW WL FCST 15-20 OR 20 KT AND NO FLAGS.

CCF
CHS ARPT  75/84/70/85  652-
CHS CITY  78/84/76/85  652-
SAV ARPT  76/86/73/87  663-

S CSTL FA...
.TONIGHT...SHOWERS AND THUNDERSTORMS LIKELY. LOWS IN THE MIDDLE 70S.
SOUTHWEST WINDS 10 MPH BECOMING VARIABLE/NORTHEAST LATE. CHANCE OF RAIN
60 PERCENT.
.SATURDAY...CLOUDY WITH SCATTERED SHOWERS AND THUNDERSTORMS. COOLER...
HIGHS IN THE MIDDLE 80S. NORTHEAST WINDS 10 MPH BECOMING 15 TO 20 MPH
LATE IN THE AFTERNOON. CHANCE OF RAIN 50 PERCENT.
.SATURDAY NIGHT...MOSTLY CLOUDY AND BREEZY. SLIGHT CHANCE OF A LINGERING
SHOWER IN THE EVENING. LOWS AROUND 70 INLAND TO MIDDLE 70S COAST. (INL
S CST: LOWS UPPER 60S). NORTHEAST WINDS 15 MPH NEAR COAST.
.SUNDAY...PARTLY SUNNY AND BREEZY. PLEASANT WITH LESS HUMID AIR. HIGHS
IN THE MIDDLE 8X0S. NORTHEAST WINDS 15 TO 20 MPH NEAR COAST.

LAVIS

In the hours before

Special weather statement, Jul 31, 12:40 PM EDT, 4 hours 36 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1240 PM EDT FRI JUL 31 1998

...HEAT ADVISORY REMAINS IN EFFECT THIS AFTERNOON FOR SOUTH COASTAL
   SOUTH CAROLINA AND SOUTHEAST GEORGIA...

EXCESSIVE HEAT AND HUMIDITY WILL AFFECT THE REGION THIS AFTERNOON. HIGH
TEMPERATURES WILL BE IN THE MIDDLE 90S WITH A FEW LOCATIONS IN THE UPPER
90S. NEAR THE IMMEDIATE COAST AND THE BEACHES...A SEABREEZE WILL BRING
SLIGHTLY COOLER READINGS.

WITH THE HUMIDITY FACTORED...HEAT INDEX VALUES WILL SOAR TO 105 TO NEAR
110 DEGREES. THIS KIND OF OPPRESSIVE HEAT AND HUMIDITY MAKES IT
DIFFICULT FOR THE BODY TO REMAIN COOL...ESPECIALLY WITH ANY OUTDOOR
PHYSICAL ACTIVITY.

HEAT EXHAUSTION...CRAMPS...OR IN EXTREME CASES HEAT STROKE CAN RESULT
FROM PROLONGED EXPOSURE TO THESE CONDITIONS. CHILDREN...THE ELDERLY AND
PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE
HEAT. FRIENDS...RELATIVES OR NEIGHBORS SHOULD CHECK ON PEOPLE AT RISK.

TO MINIMIZE THE STRESS ON YOUR BODY...DRINK PLENTY OF WATER OR OTHER
NON-ALCOHOLIC BEVERAGES. WEAR LIGHT-WEIGHT...LIGHT-COLORED...LOOSE-
FITTING CLOTHING. REDUCE OUTDOOR ACTIVITIES AND TAKE FREQUENT BREAKS.
IF POSSIBLE...SPEND MORE TIME IN AIR-CONDITIONED OR WELL-VENTILATED
PLACES.

REMEMBER TO LOOK AFTER YOUR PETS...GIVE THEM PLENTY OF FRESH DRINKING
WATER AND ADEQUATE SHELTER FROM THE SUN.

LAVI(S
Special weather statement, Jul 31, 12:40 PM EDT, 4 hours 36 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1240 PM EDT FRI JUL 31 1998

...HEAT ADVISORY REMAINS IN EFFECT THIS AFTERNOON FOR SOUTH COASTAL
   SOUTH CAROLINA AND SOUTHEAST GEORGIA...

EXCESSIVE HEAT AND HUMIDITY WILL AFFECT THE REGION THIS AFTERNOON. HIGH
TEMPERATURES WILL BE IN THE MIDDLE 90S WITH A FEW LOCATIONS IN THE UPPER
90S. NEAR THE IMMEDIATE COAST AND THE BEACHES...A SEABREEZE WILL BRING
SLIGHTLY COOLER READINGS.

WITH THE HUMIDITY FACTORED...HEAT INDEX VALUES WILL SOAR TO 105 TO NEAR
110 DEGREES. THIS KIND OF OPPRESSIVE HEAT AND HUMIDITY MAKES IT
DIFFICULT FOR THE BODY TO REMAIN COOL...ESPECIALLY WITH ANY OUTDOOR
PHYSICAL ACTIVITY.

HEAT EXHAUSTION...CRAMPS...OR IN EXTREME CASES HEAT STROKE CAN RESULT
FROM PROLONGED EXPOSURE TO THESE CONDITIONS. CHILDREN...THE ELDERLY AND
PEOPLE WITH CHRONIC AILMENTS ARE USUALLY THE FIRST TO SUFFER FROM THE
HEAT. FRIENDS...RELATIVES OR NEIGHBORS SHOULD CHECK ON PEOPLE AT RISK.

TO MINIMIZE THE STRESS ON YOUR BODY...DRINK PLENTY OF WATER OR OTHER
NON-ALCOHOLIC BEVERAGES. WEAR LIGHT-WEIGHT...LIGHT-COLORED...LOOSE-
FITTING CLOTHING. REDUCE OUTDOOR ACTIVITIES AND TAKE FREQUENT BREAKS.
IF POSSIBLE...SPEND MORE TIME IN AIR-CONDITIONED OR WELL-VENTILATED
PLACES.

REMEMBER TO LOOK AFTER YOUR PETS...GIVE THEM PLENTY OF FRESH DRINKING
WATER AND ADEQUATE SHELTER FROM THE SUN.

LAVI(S
Local storm report, Jul 31, 4:10 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
410 PM EDT FRI JUL 31 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    ESTILL                    SC   WIND DAMAGE
07/24/98   HAMPTON                        POWER LINES DOWNED
                                          DISPATCH REPORT

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:22 PM EDTSevere Thunderstorm WarningCHSBulloch, Effingham63 min

Nearby

Severe Thunderstorm Warnings in Georgia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.